IDEAS home Printed from
   My bibliography  Save this article

Does the Median Voter Model Explain the Size of Government?: Evidence from the States


  • Gouveia, Miguel
  • Masia, Neal A


Despite an attempt by its own authors, it is difficult to argue that the influential model of the size of government developed by Meltzer and Richard (1981) has had convincing empirical backing. In this paper, the authors adapt that model to a model of state government size. The main testable hypothesis is that as income inequality grows, government size (as measured by the percentage of income devoted to government redistribution) grows. They test the model using panel data from the U.S. states from 1979-91. In contrast to the results found by Meltzer and Richard (1983), the authors find little evidence to support the model. The results are robust to several model specifications and estimation techniques. Copyright 1998 by Kluwer Academic Publishers

Suggested Citation

  • Gouveia, Miguel & Masia, Neal A, 1998. "Does the Median Voter Model Explain the Size of Government?: Evidence from the States," Public Choice, Springer, vol. 97(1-2), pages 159-177, October.
  • Handle: RePEc:kap:pubcho:v:97:y:1998:i:1-2:p:159-77

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Torsten Persson & Guido Tabellini, 2004. "Constitutions and Economic Policy," Journal of Economic Perspectives, American Economic Association, vol. 18(1), pages 75-98, Winter.
    2. Rogowski, Ronald, 1987. "Trade and the variety of democratic institutions," International Organization, Cambridge University Press, vol. 41(02), pages 203-223, March.
    3. Treisman, Daniel, 2000. "The causes of corruption: a cross-national study," Journal of Public Economics, Elsevier, vol. 76(3), pages 399-457, June.
    4. Torsten Persson & Guido Tabellini, 2004. "Constitutional Rules and Fiscal Policy Outcomes," American Economic Review, American Economic Association, vol. 94(1), pages 25-45, March.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:kap:pubcho:v:97:y:1998:i:1-2:p:159-77. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.